Alert archive / Iowa / Special Weather Statements in 2018
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Aug 2, 2018, 1:08 AM CDT for Wapello County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2018, 1:08 AM CDT (06:08 UTC)
- Expired
- Aug 2, 2018, 1:45 AM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
County Wapello County, IA
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1931 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
137 WWUS83 KDMX 020608 SPSDMX Special Weather Statement National Weather Service Des Moines IA 108 AM CDT THU AUG 2 2018 IAZ086-097-020645- Wapello IA-Davis IA- 108 AM CDT THU AUG 2 2018 ...Nickel sized hail possible... At 107 AM CDT, Doppler radar was tracking a strong thunderstorm near Ottumwa, moving southeast at 20 mph. Nickel size hail will be possible with this storm. Locations impacted include... Ottumwa, Eldon, Agency and Floris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4096 9249 4106 9239 4111 9218 4071 9218 TIME...MOT...LOC 0607Z 304DEG 19KT 4100 9234 $$ Ansorge
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 1, 11:56 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 1, 11:56 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1156 PM CDT Wed Aug 1 2018 .DISCUSSION.../Tonight through Wednesday/ Issued at 343 PM CDT Wed Aug 1 2018 Relatively quiet weather continues throughout much of the forecast with a few isolated storms still possible this afternoon into the evening with the cold frontal passage. Otherwise, the focus of the forecast was on the heat building back into the region and a periodic storm chances over the weekend into early next week. Cold front slowly creeping into northwest Iowa late this afternoon will continue progress southeast this evening. The latest hires models, especially the HRRR and ESRL HRRR, have the best handle on the current radar trends and depictions through late this evening. There is limited instability due to the weak shower/cloud cover from southwest to northeast Iowa through the day and shear remains low or even non existence. Not much going for severe weather chances later this afternoon into the evening, but still cannot rule out an isolated threat for now. Surface high pressure builds into the state tonight into Thursday providing cool and dry conditions. This high shifts east through the day Friday and return flow begins to develop from west to east across the forecast area. The ECMWF is a bit stronger and faster with a shortwave to cut across the region late Saturday into Saturday evening. Certainly looks to be a breezy and warm day Saturday and confident to nudge up wind gusts a couple of knots. Winds near the mix layer range from 28-36 knots but with forecast soundings suggesting some high clouds, this should limited some of the deep mixing. Regardless, the surface pressure gradient increases and mixing is likely to be enough for wind gusts around 25 mph or slightly higher Saturday afternoon. 850mb temperatures still progged to range from +20C to +22C Saturday afternoon and Sunday afternoon, and thus warm temperatures on track for the weekend. Surface dew points remain in the lower to middle 60s and not anticipating significant heat index values over the weekend. Sunday night into Monday, the ECMWF and GFS are in decent agreement with another shortwave riding the westerly flow into the region. Timing and location looks to be b/t 00-12z Monday and over central to northern Iowa. Severe potential remains uncertain, but instability increases Sunday afternoon there is decent shear present Sunday night into Monday. Certainly something to continue to monitor if models continue to converge on timing and location. && .AVIATION.../For the 06Z TAFS through 06Z Thursday night/ Issued at 1156 PM CDT Wed Aug 1 2018 Cold front at 05Z roughly from KALO to KDSM to KAIO and will continue to sink south through 09Z before exiting the state. Still a few storms but these are quickly dissipating and leaving a brief period of MVFR cigs behind. Expecting patchy fog after 09Z which will bring brief MVFR vsbys to the TAF locations. Have included in the TAFs though since it will be patchy, not confident that vsbys at any one location will drop for that long. Winds come back around to the southeast late tonight as surface high pressure slides to the southeast. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Podrazik AVIATION...FAB
Hazardous weather outlook, Aug 1, 3:25 PM CDT, 9 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 325 PM CDT Wed Aug 1 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-022030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 325 PM CDT Wed Aug 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated to scattered thunderstorms are expected to develop this afternoon over northern Iowa. A few of the storms may reach severe levels across northern Iowa late this afternoon and toward central Iowa into the evening. The primary threats are large hail and strong winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional intermittent chances for thunderstorms are forecast Saturday through Monday. The severe weather threat is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed briefly this late this afternoon and into the evening. REV
In the hours before
Local storm report, Aug 1, 9:03 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
903 PM CDT WED AUG 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 2 E OTHO 42.42N 94.11W
08/01/2018 E1.00 INCH WEBSTER IA PUBLIC
DELAYED REPORT. REPORT VIA SOCIAL MEDIA.
&&
MJBLocal storm report, Aug 1, 9:04 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
904 PM CDT WED AUG 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 5 N STRATFORD 42.35N 93.92W
08/01/2018 E1.00 INCH HAMILTON IA PUBLIC
DELAYED REPORT. REPORT VIA SOCIAL MEDIA.
&&
MJBLocal storm report, Aug 1, 9:06 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
906 PM CDT WED AUG 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL 2 SSE DUNCOMBE 42.45N 93.99W
08/01/2018 E1.00 INCH WEBSTER IA PUBLIC
DELAYED REPORT. REPORT VIA SOCIAL MEDIA.
&&
MJBLocal storm report, Aug 1, 9:48 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
948 PM CDT WED AUG 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 3 NNW NAPIER 42.02N 93.74W
08/01/2018 E0.88 INCH BOONE IA PUBLIC
REPORT VIA SOCIAL MEDIA.
0805 PM HAIL 1 WSW AMES 42.02N 93.65W
08/01/2018 E0.88 INCH STORY IA TRAINED SPOTTER
0739 PM HAIL 2 SW BOONE 42.04N 93.91W
08/01/2018 E1.00 INCH BOONE IA PUBLIC
REPORT VIA SOCIAL MEDIA.
0654 PM HAIL 1 WNW IOWA FALLS 42.53N 93.29W
08/01/2018 E0.88 INCH HARDIN IA PUBLIC
REPORT VIA SOCIAL MEDIA.
0651 PM HAIL SCRANTON 42.02N 94.55W
08/01/2018 E1.00 INCH GREENE IA BROADCAST MEDIA
REPORT VIA SOCIAL MEDIA.
0646 PM HAIL 5 SSW RALSTON 41.97N 94.67W
08/01/2018 E1.75 INCH CARROLL IA TRAINED SPOTTER
DAMAGED TOP OF HIS TRUCK TOO.
0645 PM HAIL 5 N STRATFORD 42.35N 93.92W
08/01/2018 E1.00 INCH HAMILTON IA PUBLIC
DELAYED REPORT. REPORT VIA SOCIAL MEDIA.
0641 PM HAIL 1 ENE WILLIAMS 42.49N 93.53W
08/01/2018 E0.75 INCH HAMILTON IA PUBLIC
REPORT VIA SOCIAL MEDIA. DELAYED REPORT.
0641 PM HAIL 5 SSE GLIDDEN 41.99N 94.70W
08/01/2018 E1.00 INCH CARROLL IA PUBLIC
REPORT VIA SOCIAL MEDIA.
0621 PM HAIL 2 SSE DUNCOMBE 42.45N 93.99W
08/01/2018 E1.00 INCH WEBSTER IA PUBLIC
DELAYED REPORT. REPORT VIA SOCIAL MEDIA.
0620 PM HAIL 3 S DUNCOMBE 42.43N 93.99W
08/01/2018 E0.75 INCH WEBSTER IA TRAINED SPOTTER
0615 PM HAIL 2 E OTHO 42.42N 94.11W
08/01/2018 E1.00 INCH WEBSTER IA PUBLIC
DELAYED REPORT. REPORT VIA SOCIAL MEDIA.
0610 PM HAIL 2 NNE OTHO 42.44N 94.13W
08/01/2018 M0.88 INCH WEBSTER IA PUBLIC
DELAYED REPORT. REPORT VIA SOCIAL MEDIA.
&&Special weather statement, Aug 2, 12:44 AM CDT, 24 minutes before
Special Weather Statement National Weather Service Des Moines IA 1244 AM CDT THU AUG 2 2018 IAZ086-020630- Wapello IA- 1244 AM CDT THU AUG 2 2018 ...Nickel sized hail possible... At 1243 AM CDT, Doppler radar was tracking a strong thunderstorm near Ottumwa Industrial Airport, or near Ottumwa, moving east at 20 mph. Nickel size hail will be possible with this storm. Locations impacted include... Ottumwa, Ottumwa Industrial Airport, Kirkville and Chillicothe. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4095 9236 4103 9260 4116 9251 4116 9224 TIME...MOT...LOC 0543Z 288DEG 17KT 4107 9253 Ansorge
Special weather statement, Aug 2, 1:08 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Des Moines IA 108 AM CDT THU AUG 2 2018 IAZ086-097-020645- Wapello IA-Davis IA- 108 AM CDT THU AUG 2 2018 ...Nickel sized hail possible... At 107 AM CDT, Doppler radar was tracking a strong thunderstorm near Ottumwa, moving southeast at 20 mph. Nickel size hail will be possible with this storm. Locations impacted include... Ottumwa, Eldon, Agency and Floris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4096 9249 4106 9239 4111 9218 4071 9218 TIME...MOT...LOC 0607Z 304DEG 19KT 4100 9234 Ansorge
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:40 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Greene, Guthrie | 50 min |
| Aug 1, 8:16 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Jasper, Polk, Story | 44 min |
| Aug 2, 12:44 AM CDT | Special Weather Statement | DMX | Wapello | 46 min |
Nearby
Special Weather Statements in Iowa, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.